Methadone Withdrawal Symptoms are as Bad as Heroin Withdrawal Symptoms
Written by Rachel on May 21, 2012Stopping methadone addiction is not easy.
Methadone was first used as a long acting painkiller for surgical and cancer patients. It is highly effective but also extremely habit forming. Methadone maintenance was the old method of choice for heroin addicts especially back in the 1980s. Lines of addicts would form outside of buildings which housed the clinics. People would get there daily dose and be free of heroin withdrawal symptoms for at least 24 hours.
If addicts attempt to use heroin while on the methadone program, methadone will block the euphoric effects of heroin. The effects of methadone will still depress the addict’s central nervous system. This increases the risk of the addict choosing to combine other types of drugs, such as benzodiazepines, to cope with withdrawal. Unfortunately, withdrawal symptoms from methadone are as bad as withdrawal symptoms from heroin.
Symptoms of methadone withdrawal include:
- Sore Joints and Muscles
- Abdominal Cramps
- Excessive Perspiration
Methadone use can slow your breathing and cause an irregular heartbeat which could lead to death. It is the type of drug that your body would have to rely upon to function continuing the dependency on substances. If the addict wants to be completely free of substances, he or she should seek an inpatient medical detox to safely and comfortably withdraw from methadone.